Alert archive / Nebraska / Tornado Warnings in 2004

Tornado Warning 14, NWS Omaha, NE

May 16, 2004Antelope County, Knox County, Nebraska

NWS Omaha, NE issued this tornado warning at May 16, 2004, 7:20 PM CDT for Antelope County, Knox County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2004, 7:20 PM CDT (00:20 UTC)
Expired
May 16, 2004, 8:00 PM CDT
In force
40 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Antelope County, NE, Knox County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 170020
TOROAX
NEC003-107-170100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
719 PM CDT SUN MAY 16 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  ANTELOPE COUNTY IN NORTHEAST NEBRASKA
  KNOX COUNTY IN NORTHEAST NEBRASKA

* UNTIL 800 PM CDT

* AT 715 PM CDT...RADAR INDICATED A SEVERE STORM WITH A POSSIBLE
  TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 25 MILES
  WEST OF WINNETOON...OR ABOUT 12 MILES EAST OF ONEILL...MOVING EAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ORCHARD
  WINNETOON

THIS STORM HAS PRODUCED A TORNADO NEAR INMAN IN HOLT COUNTY.  HAIL 
TO THE SIZE OF GOLF BALLS IS ALSO POSSIBLE.

TAKE COVER NOW IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST
LEVEL OF A STRONG BUILDING. CARS AND MOBILE HOMES SHOULD BE
ABANDONED. GO TO A SAFE PLACE NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR EASTERN NEBRASKA.

LAT...LON 4252 9830 4233 9830 4235 9794 4252 9794

$$

62

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 16, 2:22 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, May 16, 2:22 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
222 PM CDT SUN MAY 16 2004

.DISCUSSION...
CONVECTION OVER THE NEXT 48 HOURS IS THE MAIN FORECAST CONCERN.

NORTHEAST TO SOUTHWEST ORIENTED FRONTAL BOUNDARY WAS NOTED FROM
EASTERN SOUTH DAKOTA INTO WESTERN NEBRASKA THIS AFTERNOON.  AND
UPPER SHORT WAVE WAS ENTERING THE PLAINS FROM THE CENTRAL ROCKIES
THIS AFTERNOON.  CONTINUED WARM ADVECTION OVER SURFACE BOUNDARY
AHEAD OF UPPER WAVE WILL SUPPORT SHOWERS AND THUNDERSTORMS THROUGH
THE AFTERNOON...WHILE INCREASING INSTABILITY ALONG AND AHEAD OF THE
FRONT WILL CONTRIBUTE TO SEVERE CONVECTION LATER THIS AFTERNOON AND
EVENING.  ONLY LACKING INGREDIENT AT THIS POINT LOOKS TO BE LOW
LEVEL MOISTURE AS SURFACE DEW POINTS ARE ONLY IN THE MID AND UPPER
50S NEAR THE CWA.  HOWEVER LOWER 60S DEW POINTS WERE JUST TO THE
SOUTH AND WILL ADVECT IN BY THIS EVENING.

WHILE ONGOING PRECIPITATION WILL AFFECT THE NORTHWESTERN CWA INTO
THE EVENING WITH HAIL THE PRIMARY THREAT...MORE CONCERN IS FOCUSED
OUT WEST WHERE MOISTURE CONVERGENCE AND INSTABILITY AXIS OVERLAP IN
CENTRAL NEBRASKA.  SURFACE BASED CAPES ARE APPROACHING 2000 J/KG
THERE WITH BULK SHEAR CLOSE TO 50 KNOTS.  AS THIS AREA ADVECTS EAST
LATE THIS AFTERNOON AHEAD OF SURFACE BOUNDARY...WIND AND HAIL THREAT
WILL ROLL OVER AT LEAST THE NORTHERN CWA.  LOW LEVEL HELICITY VALUES
ALSO SUGGEST TORNADIC POTENTIAL...ESPECIALLY IF MORE LOW LEVEL
MOISTURE WORKS INTO THE SYSTEM BY THIS EVENING.  SLOW MOVING SURFACE
FRONT UNDERNEATH UPPER DIFFLUENCE AND WARM ADVECTION ALSO POINTS TO
HEAVY RAIN THREAT OVER NORTHERN CWA.  TRAINING OF CONVECTION LOOKS
LIKELY THOUGH GRADUAL NORTHWEST TO SOUTHEAST PUSH OF CONVECTION
SHOULD HOLD WIDESPREAD FLOODING THREAT DOWN.  FLASH FLOOD GUIDANCE
VALUES ARE GENERALLY AROUND 2 INCHES FOR 3 AND 6 HOUR AMOUNTS WITH A
FEW POCKETS OF LESS THAN TWO.  THUS WILL HOLD OFF ON FLASH FLOOD
WATCH FOR NOW.

SURFACE BOUNDARY SHOULD SINK SOUTH WITH TIME OVERNIGHT BRINGING RAIN
CHANCES TO THE SOUTHERN CWA BY MORNING.  SEVERE THREAT SHOULD
DIMINISH AS THE EVENING WEARS ON.  FORECAST THEN FOCUSES ON FRONTAL
BOUNDARY FOR THE REMAINDER OF THE WEEK.  FOR MONDAY...FRONT IS
PROGGED TO SETTLE OVER THE SOUTHEASTERN CWA BUT INSTABILITY IS LESS
THAN THIS AFTERNOON.  HOWEVER CONTINUED ASCENT OVER NEARLY
STATIONARY BOUNDARY WILL BRING ANOTHER HEAVY RAIN THREAT TO THE
SOUTHEAST THIRD OF THE CWA.  GREATER INSTABILITY AND MOISTURE LOOKS
TO BE AVAILABLE ON TUESDAY WITH BOUNDARY ONLY MOVING SLIGHTLY
NORTH.  SO CONTINUED CONVECTIVE CHANCES THEN.

FOR THE REST OF THE WEEK INTO THE WEEKEND...SURFACE FRONT WILL
MEANDER NORTH AND SOUTH THROUGH THE PLAINS AS SERIES OF UPPER WAVES
STRENGTHEN SURFACE LOWS IN THE HIGH PLAINS.  HAVE FOLLOWED MORE OF
AN ECMWF SOLUTION FOR THE SURFACE FEATURES...WITH A CONSENSUS IN THE
MODELS HOLDING UPPER TROUGH TO THE WEST THROUGH THE PERIOD.  SOME
MOVEMENT OF THE UPPER TROUGH LOOKS LIKELY ON THE WEEKEND SO PERHAPS
BETTER DEFINED PRECIP CHANCES THEN.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DERGAN
Hazardous weather outlook, May 16, 6:00 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
600 PM CDT SUN MAY 16 2004

IAZ043-055-056-069-079-080-090-091-NEZ045-052-053-066>068-078-
088>093-170500-
CASS-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-
POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SHELBY IA-WASHINGTON-
600 PM CDT SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE EARLY TONIGHT ACROSS MUCH OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...MAINLY TO THE NORTH OF A
LINE FROM BEATRICE TO NEBRASKA CITY AND RED OAK IOWA.  THE PRIMARY
HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS BETWEEN 9 PM AND 2 AM.
A COLD FRONT WILL PUSH SOUTH INTO THE AREA...AND A LINE OF STRONG
THUNDERSTORMS IS EXPECTED TO ACCOMPANY THE FRONT.  THESE STORMS
SHOULD WEAKEN TONIGHT AS INSTABILITY DECREASES.

THERE WILL BE A CHANCE FOR MORE SEVERE STORMS TO DEVELOP LATE
MONDAY AFTERNOON AS THE FRONT BECOMES NEARLY STATIONARY IN
SOUTHEAST NEBRASKA AND THE SOUTHWEST CORNER OF IOWA.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE INTO EARLY MONDAY NIGHT
ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THIS
WILL BE IN THE VICINITY OF A COLD FRONT PUSHING SLOWLY SOUTH.

THE FRONT IS FORECAST TO REMAIN IN THE CENTRAL PLAINS THROUGH THE
WEEK...AND A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE THROUGH
THE REGION. THIS WILL GIVE A CHANCE FOR THUNDERSTORMS DURING MUCH OF
THE PERIOD. SEVERE THUNDERSTORMS AND FLOODING WILL BE POSSIBLE.
MORE DETAILS ON LOCATION...TIMING AND POTENTIAL FOR SEVERE WEATHER
WILL BE INCLUDED IN LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN EAST CENTRAL
AND SOUTHEAST NEBRASKA...AS WELL AS SOUTHWEST IOWA.

NEZ011-012-015>018-030>034-042>044-050-051-065-170500-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-KNOX-MADISON-
PIERCE-PLATTE-SAUNDERS-SEWARD-STANTON-THURSTON-WAYNE-
600 PM CDT SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND EAST
CENTRAL NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE EARLY TONIGHT AS A COLD FRONT
MOVES SOUTHEAST ACROSS THE AREA.  DUE TO STRONG WIND SHEAR...
TORNADOES WILL BE POSSIBLE IN ADDITION TO LARGE HAIL AND DAMAGING
WINDS.  INSTABILITY IS EXPECTED TO DECREASE AFTER 10 PM...AND SEVERE
WEATHER IS LIKELY TO END EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THE FRONT IS FORECAST TO MOVE BACK NORTH INTO THE CENTRAL PLAINS
ON TUESDAY...THEN REMAIN IN THE REGION FOR THE REST OF THE WEEK.
A SERIES OF UPPER LEVEL DISTURBANCES WILL ALSO MOVE
THROUGH THE REGION. THIS WILL GIVE A CHANCE FOR THUNDERSTORMS DURING
MUCH OF THE PERIOD. SEVERE THUNDERSTORMS AND FLOODING WILL BE
POSSIBLE. MORE DETAILS ON LOCATION...TIMING AND POTENTIAL FOR SEVERE
WEATHER WILL BE INCLUDED IN LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE READY FOR ACTIVATION THIS EVENING AND EARLY
TONIGHT.

POLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:22 PM CDTSevere Thunderstorm WarningOAXBoone38 min
May 16, 8:01 PM CDTTornado WarningOAXKnox44 min
May 16, 8:12 PM CDTSevere Thunderstorm WarningOAXPlatte33 min
May 16, 8:18 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline42 min
May 16, 8:25 PM CDTSevere Thunderstorm WarningOAXMadison, Stanton35 min
May 16, 9:04 PM CDTSevere Thunderstorm WarningOAXCuming26 min
May 17, 4:21 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster24 min
May 17, 4:41 PM CDTSevere Thunderstorm WarningOAXOtoe34 min
May 17, 5:25 PM CDTSevere Thunderstorm WarningOAXOtoe35 min
May 17, 5:29 PM CDTSevere Thunderstorm WarningOAXPawnee, Richardson46 min
May 17, 5:38 PM CDTSevere Thunderstorm WarningOAXNemaha37 min
May 17, 6:14 PM CDTSevere Thunderstorm WarningOAXRichardson31 min

Nearby

Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.